From Tampa, Florida, USA:
When my seven year old son was first diagnosed with type 1 diabetes (about six months ago), he would start having symptoms of being low at around 56-60 mg/dl [3.1-3.3 mmol/L]. Now sometimes he gets down to 40 mg/dl [2.2 mmol/L] before he feels anything and sometimes he says he feels low, but when we check him, he is 107 mg/dl [5.9 mmol/L]. He has had one hypoglycemic episode in the middle of the night, and when I checked him, he was 56 mg/dl [3.1 mmol/L]. We are still in the learning stages, but I am confused. What would cause him to act this way?
First of all, a "normal" blood sugar often (but is not always) defined as a serum glucose of 60-110 mg/dl [3.3-6.1 mmol/L]. Most people who do not have diabetes do not get serious symptoms of hypoglycemia until the glucose is less than 40 mg/dl [2. 2 mmol/L] or so. So they have a good "cushion to fall back on" when their glucose levels get low. However, in order to not take too many chances, we often ask patients to have glucose levels that stay more than 60 mg/dl [3.3 mmol/L].
Sometimes it may not be the absolute glucose level that determines symptoms but rather the rate at which the glucose is falling. For example, if it has fallen rapidly from 200 mg/dl [11.1 mmol/L] to 100 mg/dl [5.7 mmol/L] in a very short time, the individual may experience symptoms despite the normal glucose level. This does emphasize the importance of checking the glucose level whenever possible before treating a low so as to limit overt-reacting and rebound hyperglycemia.
I personally am not usually disturbed when patients make mild insulin / meal adjustments at home; after all, I can simply give advice and recommendations -- the family is actually "in the diabetes trenches" doing all the work and living with diabetes for that patient's individual meal and exercise patterns.
Original posting 11 Sep 2003
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:09:50
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.